MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133601
Medical Device Problem Codes Insufficient Cooling (1130); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished device number lot 31360044m and no internal action related to the complaint was found during the review.If the product is received at a later date, the investigation will be updated as applicable.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) procedure with a thermocool smarttouch and an irrigation issue occurred during use on the patient.The thermocool smarttouch catheter irrigation connection was obstructed.During the procedure, abruptly after doing ablation of right veins, when the physician tried to ablate, the catheter temperature raised to 50ºc and no ablation could be performed.Changed connector and the same occurred.The physician took the catheter outside of the patient to see if the irrigation holes were obstructed.They saw that the catheter was not irrigating; however, no errors appeared.They realized that the irrigation connection of the catheter was obstructed and no flow could pass.Changed the catheter and the error was solved.No patient consequence.Additional information was received.The temperature cut-off value was reached; however, when it arrived at the cut-off, it stopped the ablation.The generator was set to power control mode, temperature threshold: warning was 43ºc, cut off: 50ºc and impedance cut-off: 250 ohms.The occlusion was not due to foreign material or physical damage.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation (afib) procedure with a thermocool smarttouch.The thermocool smarttouch catheter irrigation connection was obstructed.During the procedure, abruptly after doing ablation of right veins, when the physician tried to ablate, the catheter temperature raised to 50ºc and no ablation could be performed.Changed connector and the same occurred.The physician took the catheter outside of the patient to see if the irrigation holes were obstructed.They saw that the catheter was not irrigating; however, no errors appeared.They realized that the irrigation connection of the catheter was obstructed and no flow could pass.Changed the catheter and the error was solved.No patient consequence.Additional information was received.The temperature cut-off value was reached; however, when it arrived at the cut-off, it stopped the ablation.The occlusion was not due to foreign material or physical damage.The bwi product analysis lab received the device for evaluation on 12-nov-2024.The device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.Visual inspection and irrigation test of the returned device were performed following j&j procedures.Visual analysis revealed no damage or anomalies on the device.An irrigation test was performed and the catheter failed the test, the flow in the irrigation hole was very poor.Afterwards, an aluminum wire was introduced in the luer hub, and the wire got stuck at the tip area.Finally, tip was dissected, and the irrigation tube was inspected, and it was found the irrigation tube found folded at the tip section.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The damage on the irrigation tube could be related to the temperature and irrigation issue reported by the customer; therefore, the complaint was confirmed.The potential cause of the issues cannot be conclusively determined.The instructions for use contain the following warning and precautions: purge the catheter and the irrigation tubing with heparinized normal saline prior to insertion of the catheter into the patient.Inspect the irrigation saline for air bubbles prior to its use in the procedure.Air bubbles in the irrigation saline may cause emboli.Always maintain a constant heparinized normal saline infusion to prevent coagulation within the lumen of the catheter.Do not use the catheter without irrigation flow.In relation to the temperature issue, the instruction for use (ifu) contains the following warnings and precautions: before initiating the application of rf energy, a decrease in electrode temperature confirms the onset of saline irrigation of the ablation electrode.Monitoring the temperature from the electrode during the application of rf energy ensures that the irrigation flow rate is being maintained.Monitor the catheter tip temperature throughout the procedure to ensure adequate irrigation.If the temperature increases to 50°c during rf application, power delivery should be interrupted.Recheck the irrigation system prior to restarting the rf application.When rf current is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip cleaned.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key20511583
Report Number2029046-2024-03443
Device Sequence Number15577636
Product Code LPB
UDI-Device Identifier10846835008982
UDI-Public(01)10846835008982(17)270624(10)31360044M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133601
Device Lot Number31360044M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer11/12/2024
Initial Report FDA Received Date10/22/2024
Supplement Report FDA Received Date12/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR KIT-WW; SMARTABLATE PUMP KIT-WW
Patient SexUnknown